Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Black Tongue

08/25/2004

Question:

why is my tounge black in the morning

Answer:

Black tongue and the so-called black hairy tongue are actually relatively common. One author indicates that at any given time, about 3.4% of the population may be affected. Most patients do not have any other associated symptoms, but some patients with this condition complain with bad breath, taste disturbances and nausea.

Black tongue may be a result of smoking, poor oral hygiene, use of certain antibiotics (penicillin, tetracyclines) or the chronic use of antacids and some types of mouthwash. Most of these causes can be directly attributed to changes in the bacteria that normally live in the mouth. Black tongue is also an odd but harmless side effect that occurs occasionally in patients using bismuth subsalicylate suspension (Pepto BismolĀ®). If you are not using Pepto BismolĀ®, it would be a good idea to discuss your symptoms with your physician.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati